Nebraska, 2008

Hail and Damaging Winds in Nebraska, June 17, 2008

June 17, 2008 · NWS GID · 8 events in 6 counties and zones

Thunderstorms developed along a trough of low pressure over the High Plains during the afternoon and evening hours, which gradually shifted east to impact portions of south central Nebraska. Some of these thunderstorms became severe, with reports of hail to the size of quarters and wind gusts up to 76 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
$750,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms developed along a trough of low pressure over the High Plains during the afternoon and evening hours, which gradually shifted east to impact portions of south central Nebraska. Some of these thunderstorms became severe, with reports of hail to the size of quarters and wind gusts up to 76 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 17, 6:02 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 17, 6:02 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
702 PM CDT TUE JUN 17 2008

.AVIATION...00Z KGRI TAF. PRIMARY FORECAST CONCERN WILL CENTER
AROUND ONGOING THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA AND THE
POTENTIAL OF THESE STORMS IMPACTING THE GRAND ISLAND AREA.
CURRENT STORM MOTION WOULD BRING THE HOLT COUNTY STORMS INTO THE
GRAND ISLAND VICINITY JUST AFTER 930 PM. HOWEVER...THERE IS A GOOD
DEAL OF UNCERTAINTY AS TO WHETHER OR NOT THESE STORMS CAN HOLD
TOGETHER THAT LONG. THE TREND HAS BEEN FOR NEW STORMS TO FORM OFF
TO THE WEST OF OLD DECAYING STORMS WHICH WOULD PUSH THE
THUNDERSTORM THREAT JUST TO THE NORTHWEST OF GRAND ISLAND. GIVEN
THE UNCERTAINTY...HAVE ADDED A TEMPO GROUP FOR THUNDERSTORMS AT
KGRI PRIMARILY BETWEEN 930 PM AND 1130 PM. WINDS SHOULD REMAIN OUT
OF THE SOUTH TO PERHAPS SOUTH SOUTHEAST THROUGHOUT THE TAF VALID
PERIOD.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT TUE JUN 17 2008/

SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. OVERALL CONFIDENCE
DURING THE FORECAST PERIOD IS NOT VERY HIGH AS ANY SUBTLE
PERTURBATIONS IN THE NORTHWEST FLOW ALOFT COULD BE ENOUGH TO
TRIGGER A FEW SHOWERS AND THUNDERSTORMS. KUEX WSR-88D THIS
AFTERNOON HAS SHOWN THIS TO BE THE CASE TODAY AS PERIODIC ISOLATED
SHOWERS CONTINUE TO MOVE ACROSS THE FORECAST AREA. THESE APPEAR TO
BE ASSOCIATED WITH A COUPLE OF WEAK WAVES MOVING ACROSS THE REGION
THIS AFTERNOON. IN GENERAL...IT APPEARS THAT THESE SHOULD REMAIN
RATHER ISOLATED WITH THE FOCUS SHIFTING TO CONVECTION WHICH IS
EXPECTED TO DEVELOP ACROSS THE HIGH PLAINS. STORMS THAT DEVELOP
ACROSS THE HIGH PLAINS SHOULD TRAVEL SOUTH/SOUTHEAST FOLLOWING THE
CORFIDI VECTORS WHICH SHOW A MORE SOUTHERLY TRAJECTORY LATER
TONIGHT AS THE LOW LEVEL JET INCREASES ACROSS WESTERN KANSAS INTO
SOUTHWEST NEBRASKA. THE 18Z NAM SUGGESTS THAT THE WESTERN PORTION
OF THE FORECAST AREA COULD GET CLIPPED BY CONVECTION CURRENTLY
DEVELOPING OVER SOUTHWEST SOUTH DAKOTA WHICH SEEMS REASONABLE...SO
WILL GO WITH 30 POPS IN THE WEST...AND TAPER THEM TO 20S IN THE
EAST.

THINGS REMAIN DIFFICULT TO PIN DOWN ON WEDNESDAY...BUT THERE IS SOME
AGREEMENT AMONG THE 12Z GFS AND NAM IN THAT A H7 WAVE WILL MOVE
ACROSS THE AREA.  IT GENERALLY APPEARS THE AFTERNOON AND EVENING
WOULD BE THE FAVORED TIME FOR THE MORE WIDESPREAD ACTIVITY AND HAVE
TRENDED TOWARDS 40-50 POPS FOR WEDNESDAY NIGHT.  INSTABILITY
INCREASES DURING THE AFTERNOON WITH SBCAPES RISING TO 1500-2500 J/KG
WHILE 0-6KM SHEAR VALUES ARE FORECAST TO BE 35-45 KTS.  THIS SHOULD
BE SUFFICIENT FOR SOME SEVERE STORMS WITH THE MAIN HAZARDS EXPECTED
TO BE LARGE HAIL AND DAMAGING WINDS.

LONG TERM...12Z THURSDAY THROUGH TUESDAY. PRECIPITATION CHANCES
AND TEMPERATURES THROUGH THE PERIOD ARE THE MAIN FORECAST CONCERN.

EXPECTING PRECIPITATION TO BE ONGOING AT THE START OF THE
PERIOD...AS LATEST SHORTWAVE TROUGH PASSES OVER THE REGION.  MAIN
UPPER LEVEL JET CONTINUES TO BE RIGHT OVERHEAD...AND A 25-35KT LLJ
WORKING ALONG WITH A WEAK SURFACE BOUNDARY WILL HELP IN KEEPING
PRECIPITATION GOING DURING THE MORNING HOURS. CONFIDENCE IN TIMING
THE END OF THE PRECIPITATION NOT REAL HIGH...AS THERE CONTINUE TO
BE SLIGHT DIFFERENCES BETWEEN MODELS WITH FEATURE DETAILS. THE
NAM/GFS IS A BIT QUICKER/FURTHER SOUTH WITH FEATURES/PRECIP BY 12Z
THURSDAY...THUS HAS PRECIPITATION ENDING SOONER...WITH THE ECMWF A
BIT SLOWER PUSHING THE SYSTEM TO THE SOUTHEAST. FORECAST IS A
BLEND...KEPT HIGHEST POPS DURING THE 12-18Z TIMEFRAME WITH A
GRADUAL TAPERING OFF OF PRECIPITATION INTO THE NIGHTTIME HOURS. AM
CONCERNED ABOUT HIGHS FOR THURSDAY...IF EVENT ENDS UP LIKE THE
ECMWF SOLUTION WITH LINGERING CLOUDS/PRECIP...TEMPERATURES WOULD
LIKELY BE A BIT COOLER THAN THE CURRENT FORECAST OF UPPER
70S/LOWER 80S. BUT WAS HESITANT TO DROP TOO MUCH...AS A QUICKER
EXIT WOULD GIVE MORE TIME FOR TEMPERATURES TO WARM BACK UP.

LOOKING TO FRIDAY THROUGH SATURDAY NIGHT...NO SIGNIFICANT CHANGES IN
OVERALL PATTERN EXPECTED...AND MODELS IN GOOD AGREEMENT.  UPPER
LEVEL TROUGH REMAINS OVER THE MIDWEST/EAST COAST REGION WITH RIDGING
OVER THE ROCKIES...LEAVING THE CENTRAL PLAINS UNDER NORTHWESTERLY
FLOW.  WEAK DISTURBANCES LOOK TO CONTINUE PASSING THROUGH THE
FLOW...AND THE MAIN UPPER LEVEL JET/ASSOCIATED STREAKS REMAIN
OVERHEAD.  WORKING ALONG WITH WEAK UPSLOPE FLOW OVER THE HIGH
PLAINS...LATE AFTERNOON/NIGHT TIME SHOWERS AND THUNDERSTORMS AGAIN A
POSSIBILITY.  CONFIDENCE IS NOT HIGH...AND SO KEPT POPS LOW...AS IT
IS VERY DIFFICULT TO PIN DOWN SPECIFICS WITH TIMING AND LOCATION OF
THESE MID/UPPER LEVEL WAVES AND WHERE ASSOCIATED PRECIPITATION WILL
DEVELOP. DO EXPECT MOST OF THE DAYTIME HOURS TO BE DRY...ALLOWING
FOR HIGHS BY SATURDAY TO REACH INTO THE MID/UPPER 80S.

FOR THE END OF THE WEEKEND AND INTO EARLY NEXT WEEK...KEPT DRY
CONDITIONS GOING.  AGAIN NO BIG CHANGES IN THE OVERALL
PATTERN...KEEPING THE REGION UNDER THE INFLUENCE OF THE WESTERN
RIDGE.  ENERGY FROM A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE
GULF OF ALASKA WILL MOVE CLOSER TO THE PAC NW REGION...SHIFTING THE
RIDGE AXIS EAST OVER THE CENTRAL PLAINS.  MODELS HINT AT MORE
CHANCES OF PRECIP FROM MORE MID/UPPER LEVEL WAVES AND UPSLOPE
FLOW...BUT FEEL BEST CHANCES WILL BE TO OUR NORTH.  AS THE RIDGE
AXIS SHIFTS EAST...SO WILL WARMER AIR...WITH HIGH TEMPERATURES BY
TUESDAY EXPECTED TO REACH NEAR 90 DEGREES ACROSS THE ENTIRE CWA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 17, 4:31 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
531 PM CDT TUE JUN 17 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
531 PM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS EVENING INTO
TONIGHT...MAINLY NORTH AND WEST OF AN OSCEOLA...GRAND
ISLAND...SMITH CENTER KANSAS LINE. THE PRIMARY HAZARDS WILL BE
WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. THE PRIMARY HAZARDS ARE EXPECTED TO BE LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THERE ARE ALSO CHANCES OF THUNDERSTORMS THURSDAY INTO THURSDAY
NIGHT...FRIDAY NIGHT AND AGAIN SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT...MAINLY
NORTH AND WEST OF AN OSCEOLA...GRAND ISLAND...SMITH CENTER KANSAS
LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Jun 17, 6:56 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
756 PM CDT TUE JUN 17 2008

NEZ040-180130-
GREELEY-
756 PM CDT TUE JUN 17 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHERN GREELEY COUNTY IN CENTRAL NEBRASKA

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 11 MILES NORTH OF ERICSON...OR 28 MILES NORTHEAST
OF ORD...AND MOVING SOUTHEAST AT 29 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SPALDING BY 830 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE AND LARGER HAIL.
PEOPLE IN NORTHERN GREELEY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM CONTINUES
ON ITS CURRENT PATH AND CAN MAINTAIN CURRENT INTENSITY LEVELS. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

WESELY

The radar

The Grand Island radar (KUEX), 152 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Greeley

When
June 17, 7:43 PM CST to 7:45 PM CST
Where
Greeley County, 0.86 mi NE of Spalding
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
41.690, -98.360

Hail, Greeley

When
June 17, 7:53 PM CST
Where
Greeley County, 7.21 mi NNW of Olive
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
41.570, -98.360

Hail, Nance

When
June 17, 8:21 PM CST
Where
Nance County, 0.69 mi S of Belgrade
Measured
1 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
41.470, -98.070

Accompanied by winds estimated at 60 mph and heavy rain.

Hail, Merrick

When
June 17, 9:08 PM CST
Where
Merrick County, 0.69 mi S of Central City
Measured
1 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
41.110, -98.000

Hail, York

When
June 17, 9:30 PM CST
Where
York County, 1.04 mi W of York
Measured
1 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
40.870, -97.600

Thunderstorm Wind, York

When
June 17, 9:30 PM CST
Where
York County, 1.04 mi W of York
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
40.870, -97.600

Scattered power outages in York reported by law enforcement.

Thunderstorm Wind, Adams

When
June 17, 10:59 PM CST
Where
Adams County, (Hsi)hastings Arpt
Measured
66 kt (76 mph) measured gust
Property damage
$25,000
Crop damage
$100,000
Reported by
ASOS
Coordinates
40.600, -98.430

Thunderstorm Wind, Buffalo

When
June 17, 11:35 PM CST
Where
Buffalo County, 0.06 mi NE of (Ear)kearney Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.731, -98.999

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117564, 117567, 117568, 117569, 117570, 117571, 117572, 117573.